PMRGCAuk
7,095 members11,301 posts

Does everyone take their preds at breakfast?

I ask this as pre breakfast I don't feel too bad but after taking my pills, 22.5 mg within half an hour I begin to feel unwell. Rushing in my ears, slightly light headed and dizzy, limbs stiffen up and a pain in my groin. I just manage to do some very light chores then back on my lovely comfy ejector seat reading what my new friends are saying on this site then succumbing to a snooze. Not entirely able to function till around 3oclock then I start to loosen up and by 6 can almost walk properly. I wondered if I had breakfast at 6am when I wake up I'd have a longer day being able to do things. Looking forward to the wisdom of those who've been there done that. xxx

26 Replies
oldestnewest

Do you wake in the night at all? If you do, try taking pred (with yogurt) then snuggle down again for a few hours. Hopefully the side effects will pass while you sleep, and you’ll wake with a ‘looser’ body.

Reply

Hi,

Most do, it's recommended certainly, but there are many variations.

Just out of interest do you take the white uncoated tablets or the enteric ones (which come in differing colours)?

I guess probably the uncoated ones as you seem to get problems quite quickly. However, the uncoated ones do take longer to get into the system so that may be why you don't "spark" until later in the day.

Can't advise from personal point of view, but some do split their doses(2/3rd am, 1/3rd night-time usual) - that may give you more energy first thing, and as you are taking two doses rather than one, the side effects may be less.

Hopefully you will get other suggestion from those that suffered the same. Sometimes it's a bit of trial and error to find whatever's best for you.

Reply

They must be the uncoated ones, will try taking 2 with yogurt first thing to see what happens. Thanksxx

2 likes
Reply

Plain are white.

Coated are red (5mg) ochre (1mg) and brown (2.5mg)

Reply

Interesting Soraya, I had a picture of everyone carefully cutting up their 5mg tabs to get the right dose!

2 likes
Reply

You can cut the plain.

Can’t (must not) cut the coated ones. Though to be honest I think you’d end up with crumbs all over if you tried.

Reply

There would be a heck of a lot of posts on here if that were so!

But do ask your GP for a mixture of doses, 5mg, 2.5mg & 1mg - you will need them as the tapering starts!

1 like
Reply

They come in 1mg too!

1 like
Reply

This sounds like a rather unusual reaction to Pred - but unsure of how long you have been taking it and if this this your 'highest' dose so far. If you were to have any negative reactions surely they would have happened from the beginning. Perhaps one for the 'experts' here - but your limbs shouldn't 'stiffen up' (for example) - taking Pred should produce the opposite effect !!

All the best

Rimmy

1 like
Reply

This the highest dose, been taking them for 4 weeks. No excruciating pain now but fizzing and tingling bones, with hands knees and ankles aching, does this sound about right?

1 like
Reply

I take mine when I first get up, they are uncoated. I take them with OJ which helps get them down before they dissolve in my throat. I have discovered that taking them with the oj helps energy level and I can get ready for work and out the door. Plus I take Sargento snacks (cheese and nuts, berries) with me in truck to put something on my stomach. 😉

1 like
Reply

There have been times, pre PMR and pre pred as well, when breakfast has had this effect on me. I've never asked a doctor about it but I do wonder if it's something to do with blood sugar or something like that. I'm not a regular churchgoer but when I go it's early, 8 am, and sometimes I would feel so faint I would have to leave to get air. Then I decided not to eat my entire breakfast but only a little bit and a cup of tea, and the problem hasn't occurred since. I think then it was because I ate in a hurry then was relatively immobile for a while, whereas at home I will have consumed the food more slowly and been moving around more, going up and downstairs, etc., so it's less likely to happen.

1 like
Reply

Is your breakfast a carbohydrate rich one? Or fat rich? (Cereal etc or a good old fry up)

Reply

With pred my breakfast went from high carb (huge bowl of cereal and milk) to high protein and I hope vitamins (orange, pumpkin seeds, eggs). And always a mug of tea. I had these moments of weakness and near fainting and feelings of general unwellness before and after change in food. I don't think pred has anything to do with it; I suspect it's more my level of activity in relation to the amount of food I've just eaten. it is a pretty large meal, probably in some ways my most nutrition-packed meal of the day.

Reply

It's usually half grapefruit, rhubarb with homemade yogurt home made muesli, plenty of nuts and I now drink a large glass of milk. Sunday's, sausages egg tomato.

1 like
Reply

You might want to stop the grapefruit?

webmd.com/drugs/2/drug-6470...

Reply

Grapefruit also seems to be a no no with statins.

Reply

And also possibly warfarin.

Reply

Grapefruit is a no-no with an awful lot of things!!!

1 like
Reply

Only if she is on methylprednisolone - there seems to be no interaction with prednisone or prednisolone.

ncbi.nlm.nih.gov/pubmed/769...

1 like
Reply

But not good with cyclosporine 🙄

Grapefruit is ‘well dodgy’ 🤪

Reply

I can believe that!

Reply

There are some people who take at least some of their dose of ordinary pred before bed - or some people it causes sleep problems, for others it doesn't. The only way to find out is to try! One lady had similar problems to you I think and her GP suggested nighttime dosing to see if the adverse effects then happened during sleep. It seemed to work. You are also less likely to have pain and stiffness next morning.

When I was on Medrol/methyl prednisolone, I was taking my full dose before bed because otherwise I had no "good time" and even then it was late morning before it worked. I have no idea why - but I also needed a lot higher dose to get any effect at all and I had horrendous side effects.

1 like
Reply

I've been on pred for 2.5years and after lots of experimentation, find it suits me best to take it around 8.30pm. I find I'm good for the following day this way. When I took it in the morning, it took all day to take effect. Trial and error is the way.

Reply

Thanks everyone.

I think I'll try 2 at 8.30 pm and 2 1/2 at 6am, see what happens. It's the groin pain that's the most nuisance.

Reply

I remember that pain. Did mostly subside after pred, but some niggles along with hip pain. Google piriformus muscle, see if that fits. That’s what chiro and me concluded for me and manipulation (torture session 😉) has eased it.

1 like
Reply